Alert archive / Minnesota / River Flood Warnings in 2018

River Flood Warning 3, NWS Twin Cities, MN

April 12, 2018Redwood County, Minnesota

NWS Twin Cities, MN issued this river flood warning at Apr 12, 2018, 10:24 AM CDT for Redwood County, Minnesota. It took effect at Apr 13, 2018, 1:00 AM CDT. It was in force for 5 days.

The area

The outline as issued.

The facts

Issued
Apr 12, 2018, 10:24 AM CDT (15:24 UTC)
In effect from
Apr 13, 2018, 1:00 AM CDT
Expired
Apr 17, 2018, 7:00 PM CDT
In force
5 days
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
Minor

County Redwood County, MN

The radar

The Minneapolis radar (KMPX), 137 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Redwood River at Redwood Falls (RWDM5). The gauge peaked at 6.49 ft at Apr 14, 2018, 1:00 AM CDT.

actionminormoderatemajor5101504/1204/1304/1404/1504/1604/1704/1804/19
Action stage
5 ft
Minor stage
6 ft
Moderate stage
15 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05316500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

725 
WGUS43 KMPX 121524
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
1024 AM CDT Thu Apr 12 2018

...The National Weather Service in Chanhassen has issued a Flood 
Warning for the following rivers in Minnesota... 

  Redwood River near Redwood Falls affecting Redwood County

.This river forecast is based on water entering the watershed from 
recent snowmelt and forecast precipitation of three to four tenths
of an inch over the next 24 hours. Heavy rains could cause river 
levels to rise even higher than predicted. 

The National Weather Service will monitor this developing situation and issue followup statements as conditions or forecasts change.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC127-132124-
/O.NEW.KMPX.FL.W.0003.180413T0600Z-180418T0000Z/
/RWDM5.1.ER.180413T0600Z.180415T0600Z.180417T0600Z.NO/
1024 AM CDT Thu Apr 12 2018

The National Weather Service in Chanhassen has issued a 

* Flood Warning for 
  The Redwood River near Redwood Falls.
* from tonight to Tuesday evening.
* At 9:30 AM Thursday the stage was 5.4 feet.
* Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...Rise above flood stage by after midnight tonight and 
  continue to rise to near 6.8 feet by Sunday morning. 
* Impact...At 6.0 feet...Low lying areas, mainly farmland, and some 
  roads along the river begin to experience flooding.

&&
 
LAT...LON 4458 9514 4453 9505 4444 9539 4451 9546

$$

MARGRAF
4 follow-up statements
684 
WGUS83 KMPX 131620
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
1120 AM CDT Fri Apr 13 2018

...The flood warning continues for the following rivers in 
Minnesota...
 
  Redwood River near Redwood Falls affecting Redwood County 

.Overview...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC127-142220-
/O.EXT.KMPX.FL.W.0003.000000T0000Z-000000T0000Z/
/RWDM5.1.ER.180413T1800Z.180416T1800Z.000000T0000Z.NO/
1120 AM CDT Fri Apr 13 2018

...Flood Warning until further notice...
The Flood Warning continues for
  The Redwood River near Redwood Falls.
* until further notice.
* At 10:30 AM Friday the stage was 5.9 feet.
* Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...Rise above flood stage this afternoon and continue to
  rise to near 7.4 feet by Monday early afternoon.
* Impact...At 6.0 feet...Low lying areas, mainly farmland, and some 
  roads along the river begin to experience flooding.

&&
 
LAT...LON 4458 9514 4453 9505 4444 9539 4451 9546

$$
925 
WGUS83 KMPX 140130
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
830 PM CDT Fri Apr 13 2018

...The flood warning continues for the following rivers in 
Minnesota...
 
  Cottonwood River at New Ulm affecting Brown County 
...The flood warning continues for the following rivers in 
Minnesota..
  Redwood River near Redwood Falls affecting Redwood County 

.Overview...This forecast is based on runoff from heavy snowfall expected this weekend. River forecasts may change if more or less precipitation occurs than is forecast

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC015-150730-
/O.EXT.KMPX.FL.W.0004.180415T0600Z-000000T0000Z/
/NWUM5.1.ER.180415T0600Z.180416T1200Z.000000T0000Z.NO/
830 PM CDT Fri Apr 13 2018

...Flood Warning now expected to end further notice...The Flood 
Warning continues for
  The Cottonwood River at New Ulm.
* from late Saturday night until further notice.
* At  8:00 PM Friday the stage was 9.0 feet.
* Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...Rise above flood stage by early Sunday morning and 
  continue to rise to near 12.0 feet by Monday morning.
* Impact...At 13.0 feet...Flood waters begin to impact Cottonwood 
  Street west of the river.
* Impact...At 11.0 feet...Flood waters begin to impact low lying 
  areas...and some roads along the river.

&&
 
LAT...LON 4433 9448 4427 9441 4422 9470 4430 9470

$$

MNC127-150730-
/O.CON.KMPX.FL.W.0003.000000T0000Z-000000T0000Z/
/RWDM5.1.ER.180413T1745Z.180415T0600Z.000000T0000Z.NO/
830 PM CDT Fri Apr 13 2018

The Flood Warning continues for
  The Redwood River near Redwood Falls.
* until further notice.
* At  7:30 PM Friday the stage was 6.3 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will continue rising to near 6.9 feet by early
  Sunday morning then begin falling.
* Impact...At 6.0 feet...Low lying areas, mainly farmland, and some 
  roads along the river begin to experience flooding.

&&
 
LAT...LON 4458 9514 4453 9505 4444 9539 4451 9546

$$
075 
WGUS83 KMPX 141435
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
935 AM CDT Sat Apr 14 2018

...The flood warning continues for the following rivers in 
Minnesota...
 
  Cottonwood River at New Ulm affecting Brown County 
  Redwood River near Redwood Falls affecting Redwood County 

.Overview...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC015-152035-
/O.EXT.KMPX.FL.W.0004.180415T0430Z-180419T0600Z/
/NWUM5.1.ER.180415T0430Z.180416T1200Z.180418T1200Z.NO/
935 AM CDT Sat Apr 14 2018

...Flood Warning now expected to end late Wednesday night...The Flood
Warning continues for
  The Cottonwood River at New Ulm.
* from this evening to late Wednesday night.
* At  9:00 AM Saturday the stage was 10.0 feet.
* Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 12.1 feet by Monday morning. The river is forecast to fall 
  below flood stage by Wednesday morning.
* Impact...At 13.0 feet...Flood waters begin to impact Cottonwood 
  Street west of the river.
* Impact...At 11.0 feet...Flood waters begin to impact low lying 
  areas...and some roads along the river.

&&
 
LAT...LON 4433 9448 4427 9441 4422 9470 4430 9470

$$

MNC127-152035-
/O.CON.KMPX.FL.W.0003.000000T0000Z-000000T0000Z/
/RWDM5.1.ER.180413T1745Z.180415T0600Z.000000T0000Z.NO/
935 AM CDT Sat Apr 14 2018

The Flood Warning continues for
  The Redwood River near Redwood Falls.
* until further notice.
* At  8:30 AM Saturday the stage was 6.3 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will continue rising to near 6.9 feet by after
  midnight tonight.
* Impact...At 6.0 feet...Low lying areas, mainly farmland, and some 
  roads along the river begin to experience flooding.

&&
 
LAT...LON 4458 9514 4453 9505 4444 9539 4451 9546

$$
351 
WGUS83 KMPX 150153
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
853 PM CDT Sat Apr 14 2018

...The flood warning is cancelled for the following rivers in 
Minnesota...
 
  Redwood River near Redwood Falls affecting Redwood County
...The flood warning continues for the following rivers in 
Minnesota...
 
  Cottonwood River at New Ulm affecting Brown County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC015-160753-
/O.EXT.KMPX.FL.W.0004.180415T0730Z-000000T0000Z/
/NWUM5.1.ER.180415T0730Z.180416T1200Z.000000T0000Z.NO/
853 PM CDT Sat Apr 14 2018

...Flood Warning now expected to end further notice...The Flood 
Warning continues for
  The Cottonwood River at New Ulm.
* from late tonight until further notice.
* At  8:00 PM Saturday the stage was 10.5 feet.
* Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...Rise above flood stage by after midnight tonight and 
  continue to rise to near 12.1 feet by Monday morning.
* Impact...At 13.0 feet...Flood waters begin to impact Cottonwood 
  Street west of the river.
* Impact...At 11.0 feet...Flood waters begin to impact low lying 
  areas...and some roads along the river.

&&
 
LAT...LON 4433 9448 4427 9441 4422 9470 4430 9470

$$

MNC127-150223-
/O.CAN.KMPX.FL.W.0003.000000T0000Z-180415T0153Z/
/RWDM5.1.ER.180413T1745Z.180414T1800Z.180414T2015Z.NO/
853 PM CDT Sat Apr 14 2018

The Flood Warning is cancelled for
  The Redwood River near Redwood Falls.
* At  8:30 PM Saturday the stage was 5.6 feet.
* Fell below flood stage at  3:15 PM Saturday.
* Flood stage is 6.0 feet.
* Forecast...The river will continue to fall to 5.4 feet by Monday 
  morning.
* Impact...At 6.0 feet...Low lying areas, mainly farmland, and some 
  roads along the river begin to experience flooding.

&&
 
LAT...LON 4458 9514 4453 9505 4444 9539 4451 9546

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this river flood warning went out at Apr 12, 7:04 AM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 12, 7:04 AM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
704 AM CDT Thu Apr 12 2018

.UPDATE...
Issued at 631 AM CDT Thu Apr 12 2018

Updated to include 12z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Thu Apr 12 2018

Surface analysis early this morning shows several wavy east-west
oriented fronts over the north-central CONUS into southeastern
Canada. Aloft, a generally zonal flow is in place between a
compact Hudson Bay low, Gulf of Mexico high and a trough
approaching the Rockies. Over the next 24 hours, the western
trough will deepen as it traverses the Rockies while the
southeastern CONUS ridge aloft retreats to the Caribbean. This
trough will allow a potent low pressure center to develop over
CO/KS during the day today into this evening. This system will
also bring a deep and broad swath of Pacific moisture into the
central CONUS through tonight. Ahead of this moisture plume, the
weak front to the north will drop south into central MN and
northern WI, allowing for a few lingering sprinkles/showers to
persist across central portions of the WFO MPX coverage area
through the day today. More sustained precipitation is expected to
develop late tonight as strong isentropic lift will develop to
the northeast of the deepening low. In addition, a more baroclinic
flow aloft will allow for significant warm air advection in the
lower levels, producing a more volatile mixture which may spawn
isolated to scattered thunderstorms in southern portions of the
WFO MPX coverage overnight. Not looking for any severe
thunderstorms but some storms could potentially contain small hail
or gusty winds. To the northern portion of the coverage area,
where the deeper colder air will reside, along with surface
temperatures close to the freezing mark, a mixture of wintry
precipitation can be expected during the overnight hours with some
snow accumulations up to 1 inch along with possibly some sleet or
light freezing rain. Overall, however, the precipitation tonight
is only the start of what is looking to be a significant multi-
faceted wintry storm to impact the area.

As for temperatures, mild air will reside in advance of this
system with highs similar to yesterday. Will look for max
temperatures to range from the lower 40s to the lower 50s (still
below normal) followed by lows tonight in the 30s to around 40
(close to normal).

.LONG TERM...(Friday through Wednesday)
Issued at 400 AM CDT Thu Apr 12 2018

The main concern in the longer term is the major winter storm to
affect the area beginning over central MN Friday afternoon and
precipitation gradually transitioning from rain and a few
thunderstorms, to freezing and sleet and then heavy wet snow by
Saturday morning.

Water vapor imagery showing the upper trough moving ashore over
the west coast this morning. The latest model trends remain fairly
consistent on overall snowfall potential and QPF amounts. Only
real issue is possible mix of freezing rain and sleet in the
transition zone before the colder air arrives and trough moves
through. Went with a blend of GFS and Canadian with snow band
which should reside across central MN with the higher totals of 10
to 15 inches across west central MN. Model signals have been very
consistent with the max snow amounts over that region.

Sleet and freezing rain potential remains possible in the
transition zone between along the mid level frontal zone. We
continued the freezing rain threat to two tenths of an inch, with
the higher amounts mainly to the southeast. Model evolution of the
upper trough is still problematic and will determine overall
cloud ice distribution across the area. Still could see up to two
tenths of an inch of ice accumulation, mainly to the southeast.
Snow is expected to develop into Friday with perhaps 1 to 3 inches
accumulating over the far north by Friday evening. We adjusted
the start time of the watch over that part of the cwa into Friday
afternoon and gradually trended the watch to the south through 06z
Saturday. Strong wind potential remains as well, with gusts
around 45 mph likely over west central MN. This will cause near
blizzard or blizzard conditions over this region of the state.
Later Friday night into Saturday. The snow will be on the
heavy/wet side and in combination with the strong winds could also
cause the downing of tree limbs and power lines. This also where
significant ice accumulation occurs.

This system exits the area Sunday evening with cool and dry
conditions on the back side of the low through Tuesday. The next
system moves across the region Tuesday night/Wednesday time frame
with a rain/snow mix. Only slow moderation in temperature is
expected.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 631 AM CDT Thu Apr 12 2018

Western and eastern portions of the WFO MPX coverage area are
dealing with MVFR-IFR conditions this morning while central
portions have scattered mid-level clouds. The low stratus is
expected to fill back in through the morning hours and will remain
in the 3-5 kft range for much of the day today. A few sprinkles
are possible over western-central MN early this afternoon but
nothing impactful. Low stratus will fill back in overnight through
tomorrow as a powerful storm system slowly moves out of the
Central Plains. Ceilings are expected to drop back into MVFR range
during the early morning hours and rain will move up from the
south. Central MN may see a mix of rain and snow close to 12z
tomorrow morning. In addition, winds will shift to northeast
through the day today and become breezy/gusty overnight through
tomorrow morning.

KMSP...MSP finds itself in the VFR swath at initialization this
morning. Clouds will fill back in as the morning progresses and
there is a small chance of having some rain sprinkles roughly
between noon-3pm this afternoon. Ceilings will gradually lower
this evening through overnight to MVFR levels and eventually to
sub-1700 ft by the Friday morning push time. Steadier light rain
will accompany the MVFR ceilings overnight through tomorrow
morning.

/OUTLOOK FOR KMSP/
Fri...IFR/RA and chc TSRA. Rain will become PL with chance of FZRA
overnight. Wind NE at 20G35kts.
Sat...IFR/PL turning to SN. Several inches possible. Wind NE
20G35kts.
Sun...IFR/MVFR with lingering snow. Wind N at 15G20kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from late Friday night through late Saturday
     night for WIZ024-026-028.

     Winter Storm Watch from Friday evening through late Saturday
     night for WIZ023-025-027.

     Winter Storm Watch from Friday evening through late Saturday
     night for WIZ014>016.

MN...Winter Storm Watch from late Friday night through late Saturday
     night for MNZ076>078-083>085-091>093.

     Winter Storm Watch from Friday afternoon through late Saturday
     night for MNZ041>045-047>050.

     Winter Storm Watch from Friday evening through late Saturday
     night for MNZ060-062-063-066>070-074-075-082.

     Winter Storm Watch from Friday evening through late Saturday
     night for MNZ051>059-061-064-065-073.

&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...DWE
AVIATION...JPC
Hazardous weather outlook, Apr 12, 4:07 AM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
407 AM CDT Thu Apr 12 2018

MNZ041>045-047>050-052-130900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Isanti-
407 AM CDT Thu Apr 12 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight

A wintry mix of precipitation is expected overnight tonight for
portions of central Minnesota. Less than an inch of snow
accumulation can be expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A powerful storm system will bring rain, heavy snow, and some
freezing rain and thunderstorms Friday through Saturday. Winter
Storm Watches have been posted for the entire coverage area. This
storm has the potential to cause major impacts. Please refer to
the Winter Storm Watches for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

MNZ051-053>070-073>078-082>085-091>093-WIZ014>016-023>028-130900-
Sherburne-Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Wright-Hennepin-Anoka-Ramsey-Washington-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
407 AM CDT Thu Apr 12 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A powerful storm system will bring rain, heavy snow, and some
freezing rain and thunderstorms Friday through Saturday. Winter
Storm Watches have been posted for the entire coverage area. This
storm has the potential to cause major impacts. Please refer to
the Winter Storm Watches for additional information.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed through tonight.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:41 PM CDTBlizzard WarningMPXAnoka, Blue Earth, Brown, Carver, Chippewa, Dakota and 26 more60 hr

Nearby

River Flood Warnings in Minnesota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.